Tennessee, 2010

Damaging Winds and Strong Wind in Tennessee, August 5, 2010

August 5, 2010 · NWS MRX · 23 events in 17 counties and zones

A boundary across the area triggered isolated severe thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$232,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated severe thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 5, 8:00 AM CST, 3 hours earlier.

Area forecast discussion, Aug 5, 8:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT THU AUG 5 2010

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK COLD FRONT ACROSS THE OHIO
RIVER VALLEY...WITH A VERY MOIST AIR MASS OVER THE FORECAST AREA.
AREA RADARS REVEALED A LINE OF CONVECTION ALONG THIS FRONT...WITH
SOME SCATTERED PRE-FRONTAL ACTIVITY FURTHER SOUTH OVER SOUTHEAST KY.
SHORT-RANGE MODELS AGREE THAT A BROAD UPPER-LEVEL TROUGH WILL
AMPLIFY OVER THE EASTERN HALF OF THE NATION TODAY AND TONIGHT...
PUSHING THIS WEAK COLD FRONT INTO THE FORECAST AREA BY THIS EVENING.
MODEL SOUNDINGS REVEAL INCREASING MID LEVEL WINDS AND COOLING MID
LEVEL TEMPS BY THIS AFTERNOON...WITH A MODERATELY TO POTENTIALLY
STRONGLY UNSTABLE AIR MASS DEVELOPING ACROSS THE FORECAST AREA. IN
ADDITION...AN INVERTED-V PROFILE IN THE LOWER LEVELS SHOULD
ENCOURAGE DAMAGING DOWNBURST WINDS WITH SOME STORMS...WITH HIGH
PRECIPITABLE WATER VALUES (AROUND 2 INCHES) RESULTING IN LOCALLY
HEAVY RAINFALL. OVERALL...IT APPEARS THAT ORGANIZED CONVECTION WILL
LIKELY INTENSIFY AHEAD OF THE FRONT AND MOVE ACROSS THE FORECAST AREA
BY THIS AFTERNOON AND EVENING. WITH THIS IN MIND...WITH MENTION THE
POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL IN THE ZONE
FORECASTS.

OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS MORNING TO MAKE A FEW TWEAKS TO TEMPS AND PRECIP
WORDING. WILL PLAN TO CONTINUE THE HEAT ADVISORY FOR THE KNOXVILLE
AND CHATTANOOGA AREAS FOR TODAY...ALTHOUGH AN INCREASE IN CLOUDS AND
CONVECTIVE COVERAGE MAY KEEP HEAT INDICES A LITTLE LOWER THAN
YESTERDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   99  75  95  72  95 /  50  50  40  30  20
KNOXVILLE AIRPORT, TN     96  73  94  69  93 /  60  60  40  30  10
OAK RIDGE, TN             96  72  94  68  92 /  60  60  30  20  10
TRI CITIES AIRPORT, TN    92  68  91  63  90 /  60  60  30  20  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...GRAINGER...
     HAMBLEN...HAMILTON...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST
     COCKE...NORTHWEST MONROE...RHEA...ROANE...SEQUATCHIE...
     UNION...WEST POLK.

VA...NONE.
&&

DMG
Hazardous weather outlook, Aug 5, 2:13 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 AM EDT THU AUG 5 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
413 AM EDT THU AUG 5 2010 /313 AM CDT THU AUG 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

ANOTHER HOT DAY IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION.
THE COMBINATION OF VERY HOT TEMPERATURES AND HIGH HUMIDITY LEVELS
WILL PRODUCE HEAT INDICES ABOVE 100 DEGREES ACROSS MUCH OF THE
REGION AND UP TO 105 DEGREES OVER THE CENTRAL AND SOUTHERN
TENNESSEE VALLEY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING DAMAGING DOWNBURSTS WINDS AND TORRENTIAL RAINFALL. THE
HEAVY RAINS MAY PRODUCE LOCALIZED FLASH FLOODING.

FOR MORE DETAILS...PLEASE SEE THE HEAT ADVISORY ISSUED FOR THE
SOUTHERN AND CENTRAL AREAS OF THE GREAT TENNESSEE VALLEY WHERE HEAT
INDICES WILL EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY PRODUCING SCATTERED
THUNDERSTORMS. SOME OF THE STORMS MAY BE STRONG PRODUCING STRONG
DOWNBURSTS WINDS AND HEAVY RAINFALL.

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE THE SOUTHERN
APPALACHIANS FOR THIS WEEKEND AND EARLY NEXT WEEK PRODUCING MOSTLY
DRY AND HOT CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DH

In the hours before

Special weather statement, Aug 5, 10:06 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1206 PM EDT THU AUG 5 2010

TNZ014-015-038-051645-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-
1206 PM EDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...HANCOCK AND GRAINGER
COUNTIES UNTIL 1245 PM EDT...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF TAZEWELL...OR 13 MILES
SOUTHEAST OF MIDDLESBORO...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...HOWARD
QUARTER...EVANSTON...TREADWAY AND KYLES FORD.

17
Special weather statement, Aug 5, 10:30 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1230 PM EDT THU AUG 5 2010

TNZ036-069-051715-
ANDERSON TN-KNOX TN-
1230 PM EDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
115 PM EDT...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF CLINTON...MOVING SOUTHEAST AT
30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON...
KNOXVILLE...NORRIS...POWELL...HALLS...BEARDEN...MALONEYVILLE...LAKE
FOREST AND MASCOT.

17
Special weather statement, Aug 5, 10:36 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EDT THU AUG 5 2010

TNZ082-083-051730-
BLEDSOE TN-RHEA TN-
1236 PM EDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
130 PM EDT /1230 PM CDT/...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF PIKEVILLE...
WHICH WERE MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO HEAVY RAIN AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Aug 5, 10:57 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT THU AUG 5 2010

TNZ015-016-VAZ001-005-051745-
HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-
1257 PM EDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT...HANCOCK AND HAWKINS
COUNTIES UNTIL 145 PM EDT...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF SNEEDVILLE...MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY...
PENNINGTON GAP...SURGOINSVILLE...WEBER CITY...KYLES FORD...DRYDEN...
PATTONSVILLE...JASPER...DUFFIELD...CHURCH HILL...OKOLONA...MOUNT
CARMEL...CLINCHPORT...HILTONS...FORT BLACKMORE...NICKELSVILLE AND
DUNGANNON.

17

The radar

The Northeast Alabama radar (KHTX), 116 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
August 5, 11:00 AM CST to 11:05 AM CST
Where
Bledsoe County, 4 mi NE of Pikeville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.641, -85.150

Law enforcement personnel reported several trees downed by thunderstorm winds on Mill Dam Road and Upper East Valley Road northeast of Pikeville.

Thunderstorm Wind, Morgan

When
August 5, 12:40 PM EST to 12:45 PM EST
Where
Morgan County, 8 mi SE of Wartburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.018, -84.499

Law enforcement personnel reported several trees downed by thunderstorm winds on Mossy Grove Road and Fairview Road southeast of Wartburg.

Thunderstorm Wind, Sullivan

When
August 5, 12:45 PM EST to 12:55 PM EST
Where
Sullivan County, Kingsport
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.550, -82.550

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in Kingsport.

Thunderstorm Wind, Sullivan

When
August 5, 12:55 PM EST to 12:58 PM EST
Where
Sullivan County, Piney Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.420, -82.300

Law enforcement personnel reported one tree downed by thunderstorm winds southwest of Bluff City in Piney Flats.

Strong Wind, Knox

When
August 5, 1:30 PM EST to 1:35 PM EST
Where
Knox forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

The Knoxville News Sentinel newspaper reported thunderstorm winds caused trusses to be blown over on a building under construction in West Knoxville.

Thunderstorm Wind, Hancock

When
August 5, 1:40 PM EST to 1:42 PM EST
Where
Hancock County, 2 mi SW of Sneedville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.510, -83.246

Law enforcement personnel reported one tree and several phones lines downed by thunderstorm winds on Tazewell Highway near Sneedville.

Thunderstorm Wind, Rhea

When
August 5, 2:04 PM EST to 2:10 PM EST
Where
Rhea County, 2 mi ENE of Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.491, -84.987

Law enforcement personnel reported several trees downed by thunderstorm winds on Highway 30 and Oak Hill Road near Dayton.

Thunderstorm Wind, Jefferson

When
August 5, 2:18 PM EST to 2:25 PM EST
Where
Jefferson County, Dandridge
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.020, -83.420

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in the Dandridge area. A few buildings were also damaged.

Thunderstorm Wind, Jefferson

When
August 5, 2:24 PM EST to 2:30 PM EST
Where
Jefferson County, White Pine
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.120, -83.280

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in White Pine.

Thunderstorm Wind, Grainger

When
August 5, 2:25 PM EST to 2:28 PM EST
Where
Grainger County, Bean Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.330, -83.280

Law enforcement personnel reported one tree downed by thunderstorm winds on Highway 11W in Bean Station.

Thunderstorm Wind, Jefferson

When
August 5, 2:35 PM EST to 2:45 PM EST
Where
Jefferson County, New Market
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.100, -83.550

Law enforcement personnel reported several trees downed by thunderstorm winds around New Market and the western portions of the county.

Thunderstorm Wind, Hamblen

When
August 5, 2:40 PM EST to 2:42 PM EST
Where
Hamblen County, Morristown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.220, -83.280

An NWS employee reported numerous large limbs downed by thunderstorm winds on Miginnis Road in west Morristown.

Thunderstorm Wind, Hamblen

When
August 5, 2:45 PM EST to 2:48 PM EST
Where
Hamblen County, Morristown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.220, -83.280

An NWS employee reported 1 large tree downed by thunderstorm winds in Hickory Shadows subdivision in Morristown.

Thunderstorm Wind, Morgan

When
August 5, 2:55 PM EST to 3:00 PM EST
Where
Morgan County, 4 mi NW of Wartburg
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.141, -84.651

Law enforcement personnel reported numerous trees downed by thunderstorm winds across the northern portions of county.

Thunderstorm Wind, Jefferson

When
August 5, 3:00 PM EST to 3:10 PM EST
Where
Jefferson County, 2 mi E of Dandridge
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.020, -83.384

The public reported numerous trees and powerlines downed by thunderstorm winds near Dandridge. A few structures were also damaged.

Thunderstorm Wind, Bradley

When
August 5, 3:18 PM EST to 3:25 PM EST
Where
Bradley County, Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.170, -84.880

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Greene

When
August 5, 3:30 PM EST to 3:40 PM EST
Where
Greene County, 4 mi S of Chuckey
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.162, -82.680

Law enforcement personnel reported 8 trees downed by thunderstorm winds near Chuckey.

Thunderstorm Wind, Unicoi

When
August 5, 3:33 PM EST to 3:40 PM EST
Where
Unicoi County, 2 mi S of Erwin
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.121, -82.420

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Polk

When
August 5, 3:35 PM EST to 3:45 PM EST
Where
Polk County, Benton
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.180, -84.670

Utility company personnel reported several trees downed by thunderstorm winds around Benton and countywide.

Thunderstorm Wind, Sequatchie

When
August 5, 3:15 PM CST to 3:25 PM CST
Where
Sequatchie County, Dunlap
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.380, -85.380

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in Dunlap.

Thunderstorm Wind, Carter

When
August 5, 4:18 PM EST to 4:25 PM EST
Where
Carter County, 9 mi S of Elizabethton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.220, -82.220

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds on Highway 19E, Old Rail Road and Town Road south of Elizabethton.

Thunderstorm Wind, Johnson

When
August 5, 4:30 PM EST to 4:35 PM EST
Where
Johnson County, 6 mi S of Mountain City
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.393, -81.800

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds between Mountain City and Maymead.

Thunderstorm Wind, Hamilton

When
August 5, 5:26 PM EST to 5:30 PM EST
Where
Hamilton County, 6 mi ESE of Chattanooga
Measured
5 kt (6 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.017, -85.182

Law enforcement personnel reported 2 trees and powerlines downed on roads by thunderstorm winds southeast of Chattanooga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247971, 247975, 247976, 247978, 258315, 247979, 247980, 247981, 247982, 247984, 247986, 247988, 247991, 247996, 247998, 248000, 248002, 248005, 248006, 247999, 248007, 248010, 248015.